Lightning, Hampshire
- When
- May 28, 1:30 PM EST
- Where
- Hampshire County, Florence
- Property damage
- $80,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
Lightning struck a home in Florence, igniting a fire which caused an estimated $80,000 in damage. No one was injured.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Lightning struck a home in Florence, igniting a fire which caused an estimated $80,000 in damage. No one was injured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 28, 11:50 AM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION...RETRANSMITTED NATIONAL WEATHER SERVICE TAUNTON MA 1250 PM EDT WED MAY 28 2003 .SHORT TERM (THIS AFTN THRU FRI)... JUST SENT A QUICK UPDATE TO ZFP/GRIDS TO INCRS POPS IN CT AND MERR VLYS AND TO FINE TUNE TMPS IN OTHER ZNS. CNVTCV TMPS BEING REACHED (M60S) THRUT MUCH OF FA ATTM AND STLT/88D SHOWS ACTVTY BEGINNING TO POP. SHWRS/TSTMS ARE MORE ORGANIZED IN NYS AND PA ATTM...CLOSER TO COLD POOL ALF WITH SOME ADDTL HELP FM WEAK LL CONV ALG SFC TROF. XPCT THIS ACTVTY TO SLIDE E THIS AFTN...ALBEIT SLWLY DUE TO WEAK MID LVL WND FIELD...AND AFFECT OUR WRN AND NRN ZNS LATER. CONTG MNTN OF TSTMS THIS AFTN BUT INSTABY REMAINS MARGINAL IN OUR NECK OF THE WOODS. WEAK WND FIELD ALF AND HI PWS MEAN LCLY HEAVY RAIN WL BE THE MAIN THREAT...SMALL HAIL ALSO PSBL DUE TO RELATIVELY LO WET BULB ZERO VALUES BUT DONT XPCT THAT TO BE A SIG FACTOR AS STORMS SHUD POP UP AND DOWN QUICKLY. GOING TO CONT PCPN INTO ERLY TNGT BUT ACTVTY SHUD DIE QUICKLY WITH LOSS OF DAYTIME HTG. CLDS/FG SHUD BECOME MORE WDSPRD LATER TNGT AS WNDS DROP OFF IN WEAK GRAD. QUICK LOOK AT 12Z ETA/GFS SHOWS LESS OF A CNVTCV POTL FRI AS UPR LO HEAD TWD MARITIMES AND TAKES ITS ASSOCTD INSTABY WITH IT...BUT WL PRBLY KEEP CHC POPS IN NXT PKG AND LIMIT MNTN TO AFTN. .MEDIUM RANGE (FRI THRU SUN)... TO FOLLOW LATER. .LONG TERM (MON THROUGH WED)... LOOKING FOR DRY CONDITIONS MON AND TUE...MRF INDICATING LOW PRES PULLING NE 12Z MON...LEAVING AREA IN NW BECOMING W DOWNSLOPE FLOW. STILL SOME MOISTURE LINGERING OVER SOUTHERN NEW ENGLAND MON AND TUE BUT WITH LOW LEVEL FLOW FAVORABLE FOR DRY AND IMPROVING SKY CONDITIONS EXPECT PARTLY CLOUDY SKIES FOR THESE TWO DAYS. ONLY FLY IN OINTMENT MAY BE IF LOW IS SLOWER TO TRACK NE MON AM PER MRF ENSEMBLES...ATTM WILL GO WITH 20 POP ON THIS AS MAJORITY OF PCPN FROM THIS SYSTEM IS ANTICIPATED IN EARLIER PERIODS. OTHERWISE NEXT CHANCE FOR RAIN EXPECTED LATE WEDNESDAY/WEDNESDAY NIGHT. .BOX... CT...NONE. MA...NONE. RI...NONE. NH...NONE. MARINE...NONE. SHORT TERM...JWD MID TERM...MCJ LONG TERM...NMB
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 540 AM EDT WED MAY 28 2003 .DAY ONE...TODAY ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 24 HOURS. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .
The Albany radar (KENX), 118 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350367.